Hail, Lea
- When
- July 18, 10:30 PM MST
- Where
- Lea County, 4 mi NNE of Tatum
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.300, -103.283
The public reported pea to penny size hail northeast of Tatum.
An isolated severe thunderstorm affected northern Lea County late in the evening on the 18th. Large hail and damaging thunderstorm winds were reported near Tatum.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An isolated severe thunderstorm affected northern Lea County late in the evening on the 18th. Large hail and damaging thunderstorm winds were reported near Tatum.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 18, 11:45 AM MST, 10 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 145 PM CDT SUN JUL 18 2004 .SHORT TERM... AN OUTFLOW BOUNDARY FROM LAST NIGHT/S CONVECTIVE COMPLEX CONTINUES TO PUSH SOUTHWEST THROUGH THE TRANS PECOS REGION EARLY THIS AFTERNOON...WITH A FEW CU DEVELOPING ALONG SAME. A SHORTWAVE TROUGH TRANSLATING SOUTH THROUGH THE TEXAS PANHANDLE CONTINUES TO INSTIGATE A FEW SHOWERS AND CLOUD COVER...BUT MAINLY NORTH AND EAST OF THE CWA. UPPER RIDGE REMAINS PARKED OVER THE GENERAL VICINITY OF THE FOUR CORNERS AREA. AFOREMENTIONED OUTFLOW BOUNDARY WILL PROBABLY CONTINUE SOUTH AND WEST...AND BE ABUTTED AGAINST THE HIGHER TERRAIN BY NIGHTFALL. ADDITIONAL...BUT WEAKER...OUTFLOW BOUNDARIES RESIDING OVER NORTHERN AND EASTERN AREAS OF THE CWA. THINK LOW LEVEL CONVERGENCE MAY BECOME MAXIMIZED FROM THE SOUTHEAST NEW MEXICO PLAINS...SOUTH OVER THE PERMIAN BASIN...AND INTO THE BIG BEND REGION BY LATE AFTERNOON AS SLIGHTLY DRIER AIR MIXING DOWN OVER THE WESTERN CWA IMPINGES UPON AFOREMENTIONED OUTFLOW BOUNDARY. WILL CARRY A STRIP OF LOW ORDER CHANCE POPS ALONG THIS AXIS AS SHORTWAVE TROUGH OVER THE PANHANDLE PROGGED TO TRANSLATE SOUTH/SOUTHWEST AND IMPART MID LEVEL SUPPORT TO THESE AREAS. IN ADDITION...H85 LOW LEVEL JET WILL INCREASE AROUND SUNSET WHICH SHOULD PROVIDE INFLOW/MOISTURE FOR ANY CONVECTION. WILL CARRY A SLIGHT CHANCE OF SHRA/TSRA OVER THE EASTERNMOST ZONES AND ALONG THE HIGHER TERRAIN. THE FORMER WILL PROBABLY BENEFIT FROM CONVERGENCE ALONG ANY OLD OUTFLOW BOUNDARIES...AND THE LATTER FROM H7 TO H5 LAPSE RATES NEAR 7 C/KM AND EASTERLY UPSLOPE FLOW. WOULD HAVE INSERTED HIGHER POPS OVER THE HIGHER TERRAIN...BUT PROXIMITY OF THE UPPER RIDGE AND ASSOCIATED SUBSIDENCE INVERSION WILL PROBABLY CURB TSRA DEVELOPMENT. OTHERWISE...TWEAKED DEWPOINT... TEMPERATURE...AND WIND GRIDS FOR THE OVERNIGHT. .LONG TERM... UPPER LEVEL HIGH PRESSURE WILL REMAIN OVER THE SOUTHWEST THROUGH THE FORECAST PERIOD...ALTHOUGH THE CENTER OF THE HIGH WILL SHIFT MOVE AROUND OVER THE NEXT WEEK. SOUTHWEST TX AND SOUTHEASTERN NM WILL KEEP NORTHERLY 500MB WINDS AS A RESULT. THE BEST CHANCE FOR RAIN THROUGH THE WORK WEEK WILL BE OVER THE MOUNTAINS FROM DIURNALLY DRIVEN CONVECTION. IF CONVECTION DEVELOPS OVER EASTERN NM DURING THE WEEK...SOUTHEASTERN NM PLAINS MAY ALSO HAVE A CHANCE FOR SOME PRECIP DUE TO THE NORTHERLY STEERING FLOW...BUT WILL HAVE TO ASSESS THIS ON A DAY TO DAY BASIS...SO WILL KEEP SAME POPS AS ALREADY IN THE GRIDS. DO NOT EXPECT CONVECTION ELSEWHERE...MAINLY CONTINUED WARM TEMPERATURES. THE GFS IS SHOWING SOME CONSISTENCY AS IT CONTINUES TO FORECAST A COLD FRONT MOVING INTO THE AREA DURING THE FRIDAY NIGHT TIME FRAME AS IT DEEPENS THE EASTERN CONUS TROUGH. WHEN COMPARING 850MB TEMP PROGS BETWEEN THE GFS AND ECMWF FOR SATURDAY...BOTH MODELS SHOW A DECREASE IN TEMPERATURES. BOTH MODELS ALSO DEEPEN THE 500MB TROUGH...THOUGH THE ECMWF IS LESS INTENSE THAN THE GFS WHICH CUTS OFF A LOW OVER THE GREAT LAKES/OHIO VALLEY AREA. THE GFS CONTINUES TO DECREASE 850MB TEMPS THROUGH MONDAY. WILL KEEP THE DOWNWARD TRENDED TEMPERATURES THAT ARE IN THE GRIDS AT THIS TIME FOR SATURDAY AND SIMILAR TEMPS FOR SUNDAY. WILL NOT COOL FURTHER SINCE THE ECMWF IS SHOWING SOME DISAGREEMENT IN THE INTENSITY OF THE LOW THAT DEVELOPS. THE GFS QPF ALSO SHOWS A HEAVY AREA OVER OUR CWA. WILL RETAIN ONLY THE SLIGHT CHANCE POPS FOR NOW...AND CONTINUE INTO SUNDAY SINCE TIMING OF THE EVENTS IS STILL FAIRLY UNCERTAIN. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 97 71 100 / 20 0 10 0 CARLSBAD NM 71 101 71 101 / 20 0 20 0 DRYDEN TX 72 99 74 100 / 30 0 10 0 FORT STOCKTON TX 73 99 72 101 / 30 0 10 0 GUADALUPE PASS TX 70 94 70 93 / 10 20 10 10 HOBBS NM 71 97 68 98 / 30 0 10 0 MARFA TX 59 90 61 93 / 20 20 20 20 MIDLAND INTL AIRPORT TX 73 98 73 99 / 30 0 10 0 ODESSA TX 72 98 73 99 / 30 0 10 0 WINK TX 74 103 74 105 / 30 0 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 67/20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT SUN JUL 18 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 220 PM CDT (120 PM MDT) SUN JUL 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF SOUTHEAST NEW MEXICO AND WEST TEXAS TONIGHT. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY ANY OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Lubbock radar (KLBB), 142 km away, was scanning. The volume nearest the first event began at 05:32 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reported pea to penny size hail northeast of Tatum.
Severe winds blew a fifty-five gallon drum across a local highway. The drum impacted a Sheriff's Department cruiser. The vehicle sustained significant damage but the deputy was not injured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413565, 5413566.